MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW TYPE X; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW TYPE X; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OFX
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/10/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was discarded by the user facility and will not be returned to olympus for evaluation.Additional information has been requested regarding this event.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information becomes available.
 
Event or Problem Description
An olympus territory manager reported on behalf of a customer, during an unspecified procedure a thyroid thunderbeat did not work as expected.The tip broke off and was burnt.The tip did not fall within the patient¿s cavity.There was no report of patient harm associated with this event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation, as well as corrections to d4 and g2.H4: based on the 3 digit lot number provided, the manufacturing date of the device was in the month of november 2022 but a specific date could not be identified.Three attempts were performed to obtain additional information, but no response was received from the customer.The device was not returned as it was discarded; therefore, the reported phenomenon or condition of the device could not be confirmed.However, it is possible to infer the cause from the results of past similar investigations.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of past investigations, it is likely that the probe broke due to contact with a surgical instrument or the non-insulated area of grasping section.Although a definitive root cause cannot be identified, the following step-by-step scenario likely caused the event: 1.During the output activation in seal & cut mode, the probe came into contact with hard tissue, metal objects or surgical instruments.This resulted in scratches.2.A force to activate the output in seal & cut mode, or a force to grasp the body tissue was applied to the probe.Therefore, cracks were branching from the scratches on the probe.3.A force was applied to the probe causing it to break.Or 1.Grasping section was closed without grasping anything while the output was activated in seal & cut mode (this includes after tissue resection).This caused the tissue pad to wear out.2.The tissue pad was worn out.This has resulted in the non-insulated area and the distal end of the probe coming into contact with each other.3.The output was activated in seal & cut mode in state of above description.This has resulted in scratches (contact marks) on the two distal ends of the probe and on the grasping section.4.A force was applied to the probe to activate the output in the seal & cut mode, or a force was applied to grasp the tissue.This resulted in cracks branching at the scratched area.5.A force was applied to the probe causing it to break.The following are the instructions for use which state: "do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.The thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, other instruments, or forceps, and others.Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/split/protruding/partial separating of the tissue pad.In turn, the probe tip may break before displaying an error window or generating an alarm tone.During output, do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments.Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities, which may lead to burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure".Olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT OPEN FINE JAW TYPE X
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17494554
Report Number9614641-2023-01130
Device Sequence Number7246769
Product Code GEI
UDI-Device Identifier04953170394577
UDI-Public04953170394577
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OFX
Device Lot Number2YK
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2023
Supplement Date Received by Manufacturer09/25/2023
Initial Report FDA Received Date08/09/2023
Supplement Report FDA Received Date09/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown